Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 173, NWS Shreveport, LA

September 22, 2001Bowie County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 22, 2001, 6:46 PM CDT for Bowie County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 22, 2001, 6:46 PM CDT (23:46 UTC)
Expired
Sep 22, 2001, 7:15 PM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 133 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS54 KSHV 222349
SVRSHV
TXC037-230015-
/NEW.KSHV.SV.W.0039.222346-230015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 PM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS

* UNTIL 715 PM CDT

* AT 646 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF NEW   
BOSTON...MOVING WEST SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE KALB AT 715 PM CDT

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS AND HAIL UP TO 
ONE INCH IN DIAMETER. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS
UNTIL 715 PM CDT.

LAT...LON 3369 9473 3333 9473 3331 9428 3348 9412

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:30 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 22, 3:30 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT SEP 22 2001

FINALLY GETTING A LITTLE CONVECTION THIS AFTERNOON IN THE MOIST AND
UNSTABLE AIRMASS. WITHOUT A TRIGGER...TOOK THE AFTERNOON HEATING TO
GET THINGS GOING. WILL CARRY A CHANCE INTO TONIGHTS FORECAST FOR
EAST CENTRAL TEXAS AND NORTHWEST LOUISIANA...WHERE CONVECTION IS
FIRING...WITH ONLY ISOLATED ELSEWHERE. SUNDAY WILL BE A DIFFERENT
STORY...WITH FRONT ENTERING NORTHWEST ZONES BY LATE MORNING AND
MOVING SOUTHEAST...REACHING SOUTHERN ZONES BY LATE AFTERNOON OR
EARLY EVENING. WILL GO WITH LIKELY POPS MOST LOCATIONS. SOME CARRY
OVER OF PRECIP INTO EVENING FOR ALL BUT NORTHWEST ZONES...THEN BY
MONDAY...PARTLY TO MOSTLY SUNNY WITH NORTHERLY WINDS ADVECTING IN
COOLER AND DRIER AIR. CONTINUED MILD...FALL LIKE WEATHER THROUGH THE
REMAINDER OF WEEK...BUT WARMING SLOWLY THURSDAY THROUGH SATURDAY.

SHV 070/084 063/079 053 3640
MLU 070/085 063/078 051 3640
TXK 068/081 061/077 051 2630
TYR 069/084 062/079 052 2630
LFK 070/086 062/084 052 4541

.SHV...NONE.

14

In the hours before

Special weather statement, Sep 22, 3:39 PM CDT, 3 hours 7 minutes before
LAZ001-002-010-222130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
339 PM CDT SAT SEP 22 2001

SCATTERED SHOWERS AND THUNDERSTORMS WERE FORMING ON A THUNDERSTORM
WIND OUTFLOW BOUNDARY...THAT WAS MOVING FROM EAST TO WEST OVER
NORTHWEST LOUISIANA THIS AFTERNOON. THIS BOUNDARY...WILL LIKELY
TRIGGER SHOWERS AND THUNDERSTORMS...OVER THE SHREVEPORT AND BOSSIER
CITY AREA BETWEEN 4 AND 5 PM.

RESIDENTS ENJOYING OUTDOOR ACTIVITIES...MAY WANT TO MOVE INSIDE TO
GET AWAY FROM THE BRIEF HEAVY RAIN...GUSTY WINDS...AND DANGEROUS
LIGHTNING...BETWEEN 4 AND 5 PM.

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.